Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

June 18, 202115 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 18, 2021, 4:44 AM EDT for 15 counties in Michigan. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2021, 4:44 AM EDT (08:44 UTC)
Expired
Jun 18, 2021, 8:45 AM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 8 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:33 AM EDTTSTM WND GST 401 Ene Norton Shores, MIASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
Jun 18, 6:03 AM EDTTSTM WND DMG2 E Grand Valley, MITREES AND WIRES DOWN.
Jun 18, 6:03 AM EDTHAIL 0.52 Ne Eastwood, MIREPORT FROM MPING: HALF-INCH (0.50 IN.).
Jun 18, 6:17 AM EDTTSTM WND GST 42East Grand Rapids, MIAT MEMORIAL FIELD, EAST GRAND RAPIDS HIGH SCHOOL.
Jun 18, 6:20 AM EDTHAIL 0.73 Sw Allegan, MI
Jun 18, 6:55 AM EDTTSTM WND GST 463 Ne Portage, MIASOS STATION KAZO KZOO/BATTLE CREEK INTL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS83 KGRR 180844
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
444 AM EDT Fri Jun 18 2021

MIZ050>052-056>059-064>067-071>074-181245-
Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Kent-
444 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...KENT...
INGHAM...GRATIOT...IONIA...BARRY...CLINTON...MUSKEGON...MONTCALM...
CALHOUN...ALLEGAN...JACKSON...OTTAWA...KALAMAZOO AND EATON
COUNTIES...

At 442 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Silver Lake SP to
31 miles northeast of Wind Point to near East Troy. Movement was east
at 45 mph.

These storms will move through Southern Lower Michigan through 
the mid morning hours. 

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Muskegon...            Jackson...
Holland...             Ionia...               Grand Haven...
Alma...                Charlotte...           Albion...
Greenville...          Mason...               St. Johns...
Hastings...            Marshall...            Belding...
Battle Creek...        Eaton Rapids...        

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4347 8646 4347 8604 4330 8604
      4329 8590 4330 8556 4347 8556 4346 8437
      4278 8436 4278 8416 4208 8413
TIME...MOT...LOC 0842Z 291DEG 39KT 4347 8681 4298 8722 4276 8840 

$$

NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:30 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 18, 3:30 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Fri Jun 18 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Fri Jun 18 2021

-Thunderstorms, with a risk of gusty winds early this morning

-Occasional rounds of convection Saturday through early Monday

-Warm through the weekend; sharp cool down early next week

&&

.DISCUSSION...(Today through next Thursday)
Issued at 330 AM EDT Fri Jun 18 2021

-Thunderstorms, with a risk of gusty winds early this morning

We'll be watching the line segments moving east from southern
Wisconsin early this morning. The first one north of MKE
extrapolates to the lake Michigan shoreline near MKG around 5 am
and continuing ESE from there through the early morning hours.
These segments are not too impressive but a swath/corridor of
gusty winds to 40 mph may affect the area from I-96 south early
this morning.

Once the early morning storms exit, some potential exists for new
storms, possibly strong or severe, to fire south and east of GRR
by afternoon. SB Capes in excess of 3000 j/KG are shown to develop
as dew pts near 70 push in from the southwest. Sfc convergence is
decent through around 4 pm before the low level flow becomes more
westerly with the cold frontal passage.

So the period from about Noon to 4 pm will need closely monitored
around JXN, after which time the main svr wx risk will shift
south of MI where SPC has an enhanced risk.

-Occasional convection Saturday through early Monday

Fast west-northwest flow aloft remains over the Grtlks Rgn through
the weekend. Models are in good agreement on the next shortwave in
this pattern dropping through Lwr MI on Saturday, possibly
triggering another round of convection. There are some slight timing
differences but this feature looks to arrive already by mid morning
after some sfc heating/instability has had a chance to develop.

Instability Saturday will be lower than today since dew points
will be a bit lower behind today's fropa, but capes around 1500
J/kg and deep layer shear over 35 kts will still be sufficient to
support the possibility of some stronger storms especially east
of Hwy 131.

After a brief period of quieter weather Saturday night into early
Sunday, a digging nrn stream trough over the Northern Plains
induces a decent low level jet from MO to srn MI by 00Z Monday.
Expect convection to develop on the nose of this low level jet and
returning warm front later Sunday, with some stronger storms and
locally heavy rainfall possible.

Could be an active period in west Michigan Sunday evening as
upstream trough continues to dig/deepen and cold front approaches
from the west. Convective threat looks to finally end early
Monday with the passage of that strong sfc cold front.

-Warm through the weekend; cool down early next week

Guidance continues to support highs of 85 to 90 through Sunday
although humidity not too high with dew points generally around 60
after today's frontal passage. Deep upper trough arrives overhead
by Tuesday behind the Monday's strong cold front, resulting in
chilly highs only in the 60s. That cold air doesn't stick around
long however with temps rebounding back near normal for mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 146 AM EDT Fri Jun 18 2021

Showers and thunderstorms will move over the terminals from
Wisconsin within the next few hours. Expect convection to persist
at the eastern TAF sites through 13z or so. IFR vsbys are
anticipated in storms.

Conditions will improve as the morning progresses with VFR
returning by the afternoon.

&&

.MARINE...
Issued at 330 AM EDT Fri Jun 18 2021

Expect occasional gusty winds and briefly higher seas over Lk MI
early this morning as scattered tstms and the low level jet move
through. Otherwise winds and waves remaining below advisory
criteria through the weekend. We could be looking a somewhat lengthy
period of rough conditions on the lake from Sunday night through
Tuesday as a stronger weather system moves through and cold air
pours in behind it.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Jun 18, 4:31 AM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
431 AM EDT Fri Jun 18 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
431 AM EDT Fri Jun 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with gusty winds up to 40 mph are possible early
this morning, especially near and south of I-96. After these
storms exit around 9 am, additional storms may develop toward Noon
mainly south and east of Grand Rapids. A few of these storms
could briefly become strong to severe, especially near Jackson,
before the threat ends around 4 or 5 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A marginal risk of severe weather exists on Saturday mainly south
and east of Grand Rapids. Another marginal risk of severe storms
develops for Sunday afternoon and evening especially near and
south of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times over the weekend.

LMZ844>849-190845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
431 AM EDT Fri Jun 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will produce gusty winds to 40 knots early this
morning over Lake Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible from time to time over the weekend.
A marginal risk of severe storms exists Sunday afternoon and
evening over Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times over the weekend.

In the hours before

Special weather statement, Jun 18, 4:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
444 AM EDT Fri Jun 18 2021

MIZ050>052-056>059-064>067-071>074-181245-
Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Kent-
444 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...KENT...
INGHAM...GRATIOT...IONIA...BARRY...CLINTON...MUSKEGON...MONTCALM...
CALHOUN...ALLEGAN...JACKSON...OTTAWA...KALAMAZOO AND EATON
COUNTIES...

At 442 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Silver Lake SP to
31 miles northeast of Wind Point to near East Troy. Movement was east
at 45 mph.

These storms will move through Southern Lower Michigan through
the mid morning hours.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Muskegon...            Jackson...
Holland...             Ionia...               Grand Haven...
Alma...                Charlotte...           Albion...
Greenville...          Mason...               St. Johns...
Hastings...            Marshall...            Belding...
Battle Creek...        Eaton Rapids...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4347 8646 4347 8604 4330 8604
      4329 8590 4330 8556 4347 8556 4346 8437
      4278 8436 4278 8416 4208 8413
TIME...MOT...LOC 0842Z 291DEG 39KT 4347 8681 4298 8722 4276 8840

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:02 AM EDTSpecial Marine WarningGRR118 min
Jun 18, 4:50 AM EDTSpecial Marine WarningGRR115 min
Jun 18, 4:58 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mecosta, Newaygo, Oceana and 1 more4 hr
Jun 18, 5:45 AM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Ottawa45 min
Jun 18, 5:49 AM EDTSpecial Marine WarningGRR116 min
Jun 18, 6:02 AM EDTSpecial Marine WarningGRR58 min
Jun 18, 6:47 AM EDTSpecial Marine WarningGRR58 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.